Droperidol, QT prolongation, and sudden death: What is the evidence?

Louise W. Kao, Mark A. Kirk, Stephanee J. Evers, Stephen H. Rosenfeld

Research output: Contribution to journalReview article

93 Citations (Scopus)

Abstract

Study objective: Droperidol is a butyrophenone commonly used as an antiemetic and antipsychotic in the United States since US Food and Drug Administration (FDA) approval in 1970. Its labeling has recently been revised, with a black box warning for cases of QT prolongation leading to torsades de pointes and death. A black box warning is applied when serious adverse drug reactions are uncovered for medications. We sought to examine the evidence of a causal association suggested by the black box warning to aid clinicians in their risk-benefit analyses regarding further use of droperidol. Methods: A literature search was undertaken to determine the evidence regarding the association between droperidol and QT prolongation or torsades de pointes. The evidence was then evaluated by using evidence-based medicine principles. In addition, a review of the FDA regulatory process is presented. Results: Three clinical studies, 1 published abstract, and 7 case reports were reviewed. Available postmarketing surveillance data (MedWatch reports) were also reviewed. Applying the criteria of evidence-based medicine and Hill's criteria, the evidence is not convincing for a causal relationship between therapeutic droperidol administration and life-threatening cardiac events. Conclusion: The recent black box warning appears to have originated from postmarketing surveillance data rather than data reported in the peer-reviewed medical literature. Ongoing monitoring of drug safety and more definitive study appear appropriate.

Original languageEnglish (US)
Pages (from-to)546-558
Number of pages13
JournalAnnals of emergency medicine
Volume41
Issue number4
DOIs
StatePublished - Apr 1 2003

Fingerprint

Drug Labeling
Droperidol
Sudden Death
Torsades de Pointes
Evidence-Based Medicine
Butyrophenones
Drug Approval
Antiemetics
Drug Monitoring
United States Food and Drug Administration
Drug-Related Side Effects and Adverse Reactions
Antipsychotic Agents
Safety
Food

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Droperidol, QT prolongation, and sudden death : What is the evidence? / Kao, Louise W.; Kirk, Mark A.; Evers, Stephanee J.; Rosenfeld, Stephen H.

In: Annals of emergency medicine, Vol. 41, No. 4, 01.04.2003, p. 546-558.

Research output: Contribution to journalReview article

Kao, Louise W. ; Kirk, Mark A. ; Evers, Stephanee J. ; Rosenfeld, Stephen H. / Droperidol, QT prolongation, and sudden death : What is the evidence?. In: Annals of emergency medicine. 2003 ; Vol. 41, No. 4. pp. 546-558.
@article{5bfcc9c5944d46d4bd0416e17aefbc3a,
title = "Droperidol, QT prolongation, and sudden death: What is the evidence?",
abstract = "Study objective: Droperidol is a butyrophenone commonly used as an antiemetic and antipsychotic in the United States since US Food and Drug Administration (FDA) approval in 1970. Its labeling has recently been revised, with a black box warning for cases of QT prolongation leading to torsades de pointes and death. A black box warning is applied when serious adverse drug reactions are uncovered for medications. We sought to examine the evidence of a causal association suggested by the black box warning to aid clinicians in their risk-benefit analyses regarding further use of droperidol. Methods: A literature search was undertaken to determine the evidence regarding the association between droperidol and QT prolongation or torsades de pointes. The evidence was then evaluated by using evidence-based medicine principles. In addition, a review of the FDA regulatory process is presented. Results: Three clinical studies, 1 published abstract, and 7 case reports were reviewed. Available postmarketing surveillance data (MedWatch reports) were also reviewed. Applying the criteria of evidence-based medicine and Hill's criteria, the evidence is not convincing for a causal relationship between therapeutic droperidol administration and life-threatening cardiac events. Conclusion: The recent black box warning appears to have originated from postmarketing surveillance data rather than data reported in the peer-reviewed medical literature. Ongoing monitoring of drug safety and more definitive study appear appropriate.",
author = "Kao, {Louise W.} and Kirk, {Mark A.} and Evers, {Stephanee J.} and Rosenfeld, {Stephen H.}",
year = "2003",
month = "4",
day = "1",
doi = "10.1067/mem.2003.110",
language = "English (US)",
volume = "41",
pages = "546--558",
journal = "Annals of Emergency Medicine",
issn = "0196-0644",
publisher = "Mosby Inc.",
number = "4",

}

TY - JOUR

T1 - Droperidol, QT prolongation, and sudden death

T2 - What is the evidence?

AU - Kao, Louise W.

AU - Kirk, Mark A.

AU - Evers, Stephanee J.

AU - Rosenfeld, Stephen H.

PY - 2003/4/1

Y1 - 2003/4/1

N2 - Study objective: Droperidol is a butyrophenone commonly used as an antiemetic and antipsychotic in the United States since US Food and Drug Administration (FDA) approval in 1970. Its labeling has recently been revised, with a black box warning for cases of QT prolongation leading to torsades de pointes and death. A black box warning is applied when serious adverse drug reactions are uncovered for medications. We sought to examine the evidence of a causal association suggested by the black box warning to aid clinicians in their risk-benefit analyses regarding further use of droperidol. Methods: A literature search was undertaken to determine the evidence regarding the association between droperidol and QT prolongation or torsades de pointes. The evidence was then evaluated by using evidence-based medicine principles. In addition, a review of the FDA regulatory process is presented. Results: Three clinical studies, 1 published abstract, and 7 case reports were reviewed. Available postmarketing surveillance data (MedWatch reports) were also reviewed. Applying the criteria of evidence-based medicine and Hill's criteria, the evidence is not convincing for a causal relationship between therapeutic droperidol administration and life-threatening cardiac events. Conclusion: The recent black box warning appears to have originated from postmarketing surveillance data rather than data reported in the peer-reviewed medical literature. Ongoing monitoring of drug safety and more definitive study appear appropriate.

AB - Study objective: Droperidol is a butyrophenone commonly used as an antiemetic and antipsychotic in the United States since US Food and Drug Administration (FDA) approval in 1970. Its labeling has recently been revised, with a black box warning for cases of QT prolongation leading to torsades de pointes and death. A black box warning is applied when serious adverse drug reactions are uncovered for medications. We sought to examine the evidence of a causal association suggested by the black box warning to aid clinicians in their risk-benefit analyses regarding further use of droperidol. Methods: A literature search was undertaken to determine the evidence regarding the association between droperidol and QT prolongation or torsades de pointes. The evidence was then evaluated by using evidence-based medicine principles. In addition, a review of the FDA regulatory process is presented. Results: Three clinical studies, 1 published abstract, and 7 case reports were reviewed. Available postmarketing surveillance data (MedWatch reports) were also reviewed. Applying the criteria of evidence-based medicine and Hill's criteria, the evidence is not convincing for a causal relationship between therapeutic droperidol administration and life-threatening cardiac events. Conclusion: The recent black box warning appears to have originated from postmarketing surveillance data rather than data reported in the peer-reviewed medical literature. Ongoing monitoring of drug safety and more definitive study appear appropriate.

UR - http://www.scopus.com/inward/record.url?scp=0037379661&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037379661&partnerID=8YFLogxK

U2 - 10.1067/mem.2003.110

DO - 10.1067/mem.2003.110

M3 - Review article

C2 - 12658255

AN - SCOPUS:0037379661

VL - 41

SP - 546

EP - 558

JO - Annals of Emergency Medicine

JF - Annals of Emergency Medicine

SN - 0196-0644

IS - 4

ER -